Friskypaw

I was operated on June 10, 2015 for thyroid cancer. I feel just terrible. I am extremely tired. The doctor put me on levothyroxine one month ago. The dosage was 25 mg. I have 1/4 of my thyroid left. I am 75 years old. First reading of TSH was 9.95 after 1 month. One month later after blood work, the reading is 31.9. The doctor increased the levothyroixine 3 days ago to 75 mg. I have chest pressure, my balance is off, very sick to my stomach all day long. I have a history of G.E.R.d.

Will these symptoms get less the longer I am on this ?....

Last edited by

9 Replies

oldestnewest
  • you are probably not able to even absorb the levothyroxine because of

    Low Stomach Acid ..............try taking Betaine before meals

    low Ferritin

    low folate

    low b12

    low vit d3

    Ask for these 4 to be tested ASAP because in order to utilise Levothyroxine all 4 MUST BE HALFWAY in their ranges

  • Thank you, I will look into this.

  • Yes you should, a good place to start is here....http://scdlifestyle.com/2012/06/hypochlorhydria-3-common-signs-of-low-stomach-acid/

    You can buy Betaine Hcll from Amazon..... I use the lamberts brand.

    25 mg of levothyroxine is a really tiny dose, the doctors are not really helping you. Any dose increase takes about 6 weeks to build up and be used.... Ideally you should be blood tested every 6 weeks and your dose increased until free t4 and free t3 are at the top ends of their ranges. The tsh will be suppressed, but it needs to be as you have had thyroid cancer.

    An easy to follow, interesting book to read is... Your thyroid and how to keep it healthy by Dr Barry peatfield. It's less than a tenner on Amazon.

    Also, have a look round the thyroiduk.org.uk. Website. for lots of information.

    Good luck

    G. Xp

  • Welcome to the forum, Friskypaw.

    TSH 31 is very high and will make you feel like hell. You'll feel better on the increased dose but it takes 7-8 days to be absorbed and up to 6 weeks for the full impact of the dose to be felt. Rest as much as you can and eat as well as you are able to, frequent small meals so as not to overload your digestive system.

    You should have a follow up thyroid test to check levels 6-8 weeks after the dose increase. Leave 24 hours between last dose and blood draw and make it a fasting test (water only) early in the morning when TSH is highest. Most people are optimally medicated when TSH is around 1.0 with FT4 in the upper quadrant of range.

    For maximum absorption Levothyroxine should be taken with water on an empty stomach, one hour before, or two hours after, food and drink, 2 hours away from other medication and supplements and, 4 hours away from iron, vitamin D, calcium and oestrogen.

    Ask your GP to test ferritin, vitamin D, B12 and folate. Levels are often deficient/low in hypothyroid patients and can also make one feel very unwell with musculoskeletal pain, fatigue and low mood. VitD and B12 levels drop as we age and good levels can delay dementia.

    thyroiduk.org.uk/tuk/about_...

  • Friskypaw, I've edited the title of your post to remove the Yahoo address. It's not necessary to include your email address and is possibly undesirable when the post can be viewed on the internet. Members can communicate privately via private messages without disclosing their email address.

  • Friskypaw, I had my thyroid removed due to cancer, in two separate operations in 2013. I can tell you you is very normal normal to feel very ill shortly after. I hope you have a TV or radio in your room, and and can spend most of the day in bed. That's what I was doing for at least the first few months. Don't feel pressure to do more, or to get dressed and so on if you don't feel up to it, the kind of fatigue we suffer is the delayed reaction, where you get tired later for exact what you did earlier, or yesterday.

  • I'm breaking my reply reply into pieces, as I just typed one out and and it got lost.

    Unfortunately it's also very normal to have doctors be so negligent with sorting out thyroid replacement and getting us back on our feet. I was left to languish for 8 months before I had a TSH test, and when I eventually did it was 61. It's scandalous that you've been started on 25mcg, which is an absolutely tiny dose, and that you had to wait a month after the operation, when they know most of your thyroid is gone!

    The only good news is that you've been retested and the dose increased. You must make sure the happens again as soon as you can. The average dose is well over 100mcg. I take the equivalent of 175mcg. 6 weeks is usually considered the minimum length of of time to have a new thyroid panel of blood tests and increase a dose.

    You will go through this process multiple times before you get to the correct dose. The way this works is the doctors expect you to come back and complain, they have given you an intentionally very low and inadequate dose. It took me 19 months from my operation to get a blood test with good number on it (although I had other treatments as well. If you are generous to my consultant you could call it 10 months).

  • I think you've done really well to get onto the computer and search for us so early on! And also it's good news because the people here are far more knowledgeable than your doctors, and will put you on the right track to being well. You will have a fight on your hands with doctors.

    Pay attention to the good advice in the thread. I don't know if anyone's mentioned, but there are relatively inexpensive ways to get these tests done privately by post, search on the ThyroidUK website for more details. If you have the finances, there is a list of recommended doctors kept, you can get it by mailing Louise Warvill on the website. (I think the address is her name @thyroidUK).

  • Even if you don't have nutritional problems, your doctor ought to know that you are going to need full replacement, and the T4-only full replacement is 1.7mcg per kg body weight. For instance, if you weigh 60kg, your dose would be 60*1.7=102mcg. But it is often the case that patients cannot tolerate T4-only full replacement, and have to use T3+T4 or NDT+T3, to feel well. T4 is reduced, and T3 is added, using the assumption that each microgram of T3 replaces 3 micrograms T4 (i.e. the "power factor" is 3).

    It is pretty ridiculous the doc had you on 25mcg T4. Not even close.

    If you continue to feel sick with correct thyroid dosing, also checking cortisol level could be helpful. The methods usually used are: single morning blood reading, 24-hour urine cortisol sum, or 4 or 5 sample saliva test. Low thyroid can screw up the adrenals.

You may also like...